Alert archive / New Mexico / High Wind Watches in 2015

High Wind Watch 16, NWS Midland/Odessa, TX

November 9, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 9, 2015, 1:32 PM MST for Eddy County, New Mexico. It took effect at Nov 10, 2015, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2015, 1:32 PM MST (20:32 UTC)
In effect from
Nov 10, 2015, 8:00 PM MST
Expired
Nov 10, 2015, 3:06 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS74 KMAF 092032
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CST MON NOV 9 2015

...HIGH WIND WATCH IN EFFECT TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE FOUR CORNERS
REGION TUESDAY EVENING INTO THE CENTRAL PLAINS WEDNESDAY
AFTERNOON. AS THIS OCCURS WESTERLY WINDS WILL INCREASE
SIGNIFICANTLY OVER THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-101200-
/O.NEW.KMAF.HW.A.0016.151111T0300Z-151111T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
132 PM MST MON NOV 9 2015

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON. 

* TIMING...TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON.

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...STRONG WINDS COULD MAKE TRAVEL DIFFICULT... ESPECIALLY
  FOR HIGH PROFILE VEHICLES ESPECIALLY THOSE TRAVELING ALONG
  HIGHWAY 62/180 IN AND NEAR GUADALUPE PASS. AVIATION INTERESTS
  MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG
  DOWNWARD AIRFLOWS. PILOTS SHOULD BE ALERT FOR STANDING WAVE
  CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
909 
WWUS74 KMAF 101006
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST TUE NOV 10 2015

...HIGH WIND WARNING IN EFFECT TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.A STRONG UPPER LEVEL TROUGH WILL MOVE FROM THE FOUR CORNERS
REGION THIS EVENING INTO THE CENTRAL PLAINS WEDNESDAY AFTERNOON.
AS THIS OCCURS WESTERLY WINDS WILL INCREASE SIGNIFICANTLY OVER THE
GUADALUPE MOUNTAINS.

NMZ027-TXZ258-110000-
/O.UPG.KMAF.HW.A.0016.151111T0300Z-151111T2100Z/
/O.NEW.KMAF.HW.W.0019.151111T0300Z-151111T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
306 AM MST TUE NOV 10 2015

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
WEDNESDAY...

* TIMING...TONIGHT THROUGH WEDNESDAY AFTERNOON.

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...STRONG WINDS COULD MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES ESPECIALLY THOSE 
  TRAVELING ALONG HIGHWAY 62/180 IN AND NEAR GUADALUPE PASS. 
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME 
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS. PILOTS SHOULD BE 
  ALERT FOR STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN 
  WAVE ACTIVITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 9, 10:18 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 9, 10:18 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1118 AM CST MON NOV 9 2015

.AVIATION...
18Z TAF issuance.

The main aviation concern for the next 24 hours is low vis
potentially affecting terminals early Tuesday morning. Otherwise,
VFR conditions expected through this evening with clear skies and
fairly light southerly winds in place. Moisture will be on the
increase from the east overnight and may result in areas of fog
early Tuesday morning. Confidence is highest at MAF that conditions
will rapidly deteriorate after 10/09Z and remain near IFR/LIFR for
several hours. Lower confidence at other terminals so did not
include mention attm. WIll continue to monitor the potential and add
mention when appropriate.

&&

PREV DISCUSSION... /issued 354 AM CST MON NOV 9 2015/

DISCUSSION...
Zonal westerly flow over southern New Mexico and west Texas will
increase through Wednesday as an upper level low moves across the
Intermountain West and into the Great Plains. This will cause
temperatures to increase into the mid 70s today and upper 70s to
lower 80s Tuesday. Strong winds on the southern periphery of the
upper low will mix into the Guadalupe Mountains Tuesday night into
Wednesday but the question is how strong will they be? Guidance is
showing only brief and low end warning winds around 12Z Wednesday,
but 700 mb wind speeds indicate guidance may be underestimating
wind speeds at GDP. For now will continue to hold off issuing a
watch until confidence increases.

The upper low will push a Pacific front through the area Wednesday
advecting in cooler and much drier air. Temperatures Thursday
morning could reach near freezing in areas of southeastern New
Mexico, the western Permian Basin, and upper Trans Pecos that have
not yet reached freezing. A Freeze Watch may be needed at some
point, but it is still too far out to issue at this time so will
just highlight in the HWO for now. A second trough following the
departing low will cause a surface high to drop south into Texas
on Friday. This will tap into a Canadian airmass keeping
temperatures near normal through the weekend.

Hennig

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Nov 9, 1:07 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CST MON NOV 9 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CST MON NOV 9 2015 /107 PM MST MON NOV 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS 35 TO 45 MPH SUSTAINED WITH HIGHER GUSTS ARE
EXPECTED IN THE GUADALUPE MOUNTAINS TUESDAY NIGHT AND WEDNESDAY.
AS A RESULT...A HIGH WIND WATCH IS IN EFFECT FOR THIS AREA.

DRY AND BREEZY TO WINDY CONDITIONS ARE EXPECTED TO DEVELOP
AREAWIDE WEDNESDAY AFTERNOON WITH NEAR CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2015High Wind Watches in Texas, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.